Worst low of my life last night. Took my Lantus injection (29 units) at 6p.m. as I normally do. 30 minutes later I noticed on my Dex that I was dropping and then felt really faint so I sat down and asked hubby for glass of milk. Fingerstick at 87 while he was getting milk. Within 15 minutes I went from 87 to 28, fuzzy and could not think. Hubby grabbed glucagon and gave me injection. I'm really proud of him because he's never had to do this before. This is only the second glucagon shot I've had in almost 25 years and the first was in a hospital. I'm just so thankful that he was home at the time.
I always thought that glucagon raised your bg level fast like within 15 minutes and that it raised it significantly. Is that not supposed to be the case? It took 3 hours for a glucagon shot and 150 g of liquids to bring me above 130 (I kept drifting back down slowly and wanted to be above 120 to sleep). Of course, I ended up at 350 by 11p.m. so I corrected then went to bed and woke up at 240 this morning.
My poor hubby was really shaken up with this one because he said he felt so helpless and I wasn't sure if I could take a 2nd glucagon shot if I had crashed again. Hubby called the endo on call who said to do whatever I needed to do to get it up if it happened again including a 2nd glucagon shot. On call doc also said that sometimes it will come up fast and other times it will take 1 hour or even 2 hours. Well mine took 3 hours, lucky me. What has been your experience with glucagon?
I just wish I knew why this happened. How can you fix it if you don't know why. I had no active insulin on board, last bolus was almost 5 hours prior and it was only a 0.5 Humalog correction. The endo on call mentioned adrenal, kidney and liver function but I get the routine tests although I've never heard my endo talk about adrenal function. Waiting for my endo to call so I can ask. Have any of you dealt with adrenal issues?
The endo on call also asked about injection site and that is a possibility because I've been using a different site to inject in my abdomen for the last few weeks due to scar tissue but wouldn't this have happened sooner? And I thought Lantus was not short acting?
Now I'm afraid to take my Lantus injection tonight since it happened 30 minutes after the Lantus dose. I'll cut the dose back after talking to my endo. On call doc said 10% but my instinct is to cut it back more than that at least for tonight. As it is, I'm aiming for a higher target today since I still have that Lantus dose in my system in case that's the problem.
I've been doing so well the last few weeks staying almost always between 80-140. And then this...
It's just so frustrating not be able to look at data and find the problem. I'm comfortable with data and fixing problems. These gremlins and unknowns and what ifs and maybes drive me insane.
Thanks for letting me rant. Please let me know if you have any other thoughts on what might have happened or similar experiences you'd like to share.
Just talked to my endo. He of course said that we'll probably never know exactly what happened. The first question he asked was about the possibility of mixing up the two insulins but I'm certain on that one. The second thing he said was that if you contaminate the lantus with humalog by even inserting a syringe used with humalog into the lantus vial, then the lantus begins to act like short acting insulin. I don't think I did this but who knows...I keep a separate supply of syringes with each vial because I know not to mix them but sometimes life gets distracting so never say never. Good thing is that I discarded that vial. Another good lesson here too for not reusing syringes.
He also said it may not have had anything to do with the Lantus dose itself but the timing. He said that I could have been heading into a low anyway and the Lantus dose taken at that time just sped it up basically. This is possible because I'm sort of between 2 Lantus doses thanks to syringe 1/2 units - a little high with one dose but drifting slightly on lower side all day with next higher dose. Yesterday I was drifting down all day but controlling it with a few jelly beans. When I got home I ate a few more jelly beans then took my Lantus dose but had not eaten dinner yet. Not the smart thing to do I guess.
Bottom line is he told me to back off on my I:C ratio for lunch at least for a few days and cut my Lantus dose back by 2 units for a few days and to eat dinner before I take my Lantus for a few days. Eat carbs and let it run a lttle higher for a few days. Then proceed with the OmniPod! Basically everything the smart people here advised before he got around to calling me! :) Thanks guys, you're all awesome.
glad you made it through. I've never used the glucagon kit yet on my son but went through a similar thing with my dad. He didnt have the kit for emergencys but used glucos gel. Took 5 hours to get him up and stead kept going down. Seems there is so many varieables with each person that can play into the up and down sugars. My son is on Lantus to and hasn't wanted to take it at night but I've been incouraging him to because he was in DKA in Sept and has had alot of problems since so I'm trying to help him get rid of the keytones. The world of diabetes seems to be growing. Scary. Glad you are ok now and I hope you dont go through that again. Have a blessed day.
Thank you angelic1. Best wishes to your son as well. And you are an angel for encouraging him to take care of himself.
You're lucky you weren't sleeping when this happened. I took my Lantus shot of 20 units one night, or so I thought, got very tired and lay down on the couch and fell asleep. I woke up in the ER at the hospital. When I fell off the couch I woke my husband, who was upstairs sleeping in the bedroom. When he came downstairs to see what was happening, I stopped breathing and gave him a good scare. He called 911. When I came to the nurse told me I was lucky to be alive. I came to the conclusion that I must have taken 20 units of Humalog. After that I made sure I put the two insulins in separate areas in the kitchen.
You're so right Sue, I've had that thought about being asleep. It's a good thing your poor husband woke up! How frightening to wake up in the ER or with paramedics over you. I'm glad you made it through ok!
Right before it happened I had just eaten several jelly beans because I was trending on the low side slowly and I was really tired and sleepy and thought about laying down for a minute. Thankfully I didn't. I ended up staying up until about 1 a.m. that night just to make sure I was going to make it through the rest of the night.
I once took my Novalog thinking it was my Lantus (late at night, just didn't pay attention -will never happen again). My experience was similar to yours except I was taking about 50 units of Lantus so I took that much Novalog and woke up to the paramedics. Any chance you took the wrong insulin?
Hi flightconn, wow 50 units! I used to take 50 and am now down to 29 due to hormones changing. If I had taken 50 I would have been down for the count. I am positive that I did not take the wrong insulin only because this dose was the end of a vial so I took the empty vial and set it on the counter to remember to replace it. I really think I either hit a blood vessel or it was bad timing to take Lantus while trending low (and maybe heading into a mild hypo) and delaying dinner. Hindsight I should have eaten dinner since I was trending low already and then taken the Lantus. It's a shame we all have to learn such lessons the really scary way :)
The story's are scary. Was with John yesterday and on the computer didn't pay attention to much to what my son was doing and his wife. I remember hearing john ask his wife to get the Novolog. Didn't think much of it. Got ready to leave about 3o minutes after that for doctors. I asked john did he have his diabetes stuff together to leave he said yah and was short tempered with me. I asked if he has his insulin and he said yah I took some of Lantus because I'm not eating much. I about freaked. He took both within 30 minutes of each other. We had to chase the sugar the rest of the day/evening. One thing I would like to have people aware of is when a Diabetic has a sudden mood swing and may have a BIG Attitude! Don't leave them alone there is more to it. Its not that they just want to be Mean or argue. I find with john it is always a sugar drop. I even get frustrated but I try to get him to check his number and help him fix the issue. Trying to teach his lovely Wife April this. They are young and only married 6 months so this can be tough.Keeping the Faith even in hard times.
Both April and John might want to come on here, angelic. John can learn more about his diabetes management and April will be able to relate to other Type 1 family members and understand more about John's blood sugar and how to support him.
Angelic, thanks for posting that. When I was a teenager I was really grumpy with my mom. Told her to F off and that's something I never ever did. Was yelling at her and she just gave me some juice and a cookie. Later when I was feeling better I apologized for yelling and swearing at her and she understood that it was the low - not me.
As an adult now I can understand it would be difficult for parents of teens - they are moody on a regular basis.
Now that I'm married my husband can see when I'm getting low. He says I get really pale. Don't worry about April - she will figure it out. Hopefully she understands diabetes a little bit.